Missouri, 2003

Tornadoes and Hail in Missouri, May 8, 2003

May 8, 2003 · NWS EAX · 40 events in 15 counties and zones

30 hail, 7 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.8 million
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 2:30 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, May 8, 2:30 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT THU MAY 8 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS
EVENING ACROSS AREA...WITH POTENTIAL FOR LARGE HAIL...DAMAGING WINDS
AND TORNADOES...

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
ACROSS WESTERN CONUS WITH EMBEDDED SHORTWAVE OVER DESERT SOUTHWEST
ROUNDING BASE OF TROUGH. STRONG RETURN FLOW HAS SET UP ACROSS
CENTRAL PLAINS WITH 50KT LOW LEVEL JET ADVECTING GULF MOISTURE
NORTHWARD INTO REGION. ELEVATED CONVECTION HAS DEVELOPED IN REGION
OF STRONG MASS CONVERGENCE ALONG NOSE OF LOW LEVEL JET ACROSS
CENTRAL/SOUTHERN KS...AND EXPECT THIS ACTIVITY TO INCREASE IN AREAL
COVERAGE AS IT SPREADS EASTWARD ALONG STRONG 850MB THETA-E GRADIENT.
GIVEN STEEP MID-LEVEL LAPSE RATES AND STRONG SHEAR THROUGHOUT LAYER
OF ELEVATED INSTABILITY...SOME OF THESE STORM MAY PRODUCE LARGE
HAIL.

OTHERWISE SURFACE WARM FRONT ANALYZED ALONG RED RIVER VALLEY
PROGGED TO LIFT NORTHWARD TODAY REACHING NORTHERN MO BY LATE
AFTERNOON. DRYLINE PROGGED TO SET UP ACROSS CENTRAL KS THIS
AFTERNOON THEN PUNCH EASTWARD AS MID-LEVEL DRY INTRUSION ASSOCIATED
WITH APPROACHING 250MB JET STREAK SPREADS ACROSS KS. INITIALLY CAP
SHOULD HOLD OFF CONVECTION UNTIL LATE AFTERNOON WHEN HEIGHT FALLS
AND MID-LEVEL COOLING ASSOCIATED WITH APPROACHING DESERT SOUTHWEST
SHORTWAVE ACT TO WEAKEN CAP SUFFICIENTLY TO ALLOW CONVECTION TO FIRE
ALONG DRYLINE...AND POSSIBLY WARM FRONT. ATMOSPHERE PROGGED TO
BECOME VERY UNSTABLE THIS AFTERNOON ACROSS WARM SECTOR...WITH MUCAPE
PROGGED IN EXCESS OF 4000 J/KG. STRONG DEEP LAYER SHEAR IN EXCESS OF
60 KTS OVER LOWEST 6 KM WILL BE MORE THAN SUFFICIENT FOR
SUPERCELLS...AND LONG LOW LEVEL HODOGRAPHS COMBINED WITH LOW LCL
HEIGHTS SUPPORT THREAT FOR STORMS TO BECOME TORNADIC. CONVECTION
ALONG DRYLINE MAY EVOLVE INTO BOWS/SHORT LEWPS AS IT ADVANCES INTO
CWA THIS EVENING...HOWEVER CANT RULE OUT POTENTIAL FOR STORMS TO
REMAIN DISCRETE. STORMS ACROSS NORTHERN MO IN VICINITY OF WARM FRONT
WILL HAVE BEST POTENTIAL TO BECOME TORNADIC EARLY THIS
EVENING...GIVEN ENHANCED LOW LEVEL HELICITY JUST NORTH OF BOUNDARY.
EXPECT CONVECTION TO SHIFT EAST OF CWA AROUND/SHORTLY AFTER 06Z AS
UPPER LEVEL SHORTWAVE PULLS AWAY FROM REGION AND DRY SLOT SPREADS
ACROSS AREA...SHUNTING 850MB MOISTURE AXIS EAST.

SEAMAN

405 PM WED MAY 7...
IMPRESSIVE RETURN FLOW SETTING UP FOR LATER TONIGHT AS WARM AIR
ADVECTION/ISENTROPIC LIFT SET UP POTENTIAL FOR ELEVATED STORMS
ACROSS WESTERN/SOUTHERN SECTIONS OF FORECAST AREA. SURFACE WARM
FRONT WILL RETREAT NORTH TONIGHT/THURSDAY...REACHING NORTHERN MO BY
EARLY AFTERNOON. TWO PRIMARY AREAS FOR SEVERE THUNDERSTORMS...WARM
FRONT AND SURFACE DRYLINE OVER EASTERN KS. EXTREMELY UNSTABLE
AIRMASS IN WARM SECTOR WILL MOVE INTO WEST CENTRAL MO BY AFTERNOON.
VERY STRONG COUPLED JETS...850 MB/250 MB WILL INTERACT IN VICINITY
OF BOTH BOUNDARIES TO ALLOW FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON. DRYLINE SHOULD REACH MO/KS STATE
LINE AROUND 00Z AND EXIT FORECAST AREA SHORTLY AFTER MIDNIGHT. AS
MENTIONED IN SPC DISCUSSIONS THE POTENTIAL EXISTS FOR WIDESPREAD
SEVERE WEATHER EVENT...STARTING WITH LARGE HAIL PRODUCERS LATE
TONIGHT/THURSDAY MORNING AND THEN SUPERCELL/DRYLINE SEVERE ACTIVITY
IN THE AFTERNOON/EVENING HOURS. WENT ABOVE GUIDANCE TEMPERATURES
TOMORROW AS MODELS APPEAR TO BE UNDERFORECASTING STRENGTH OF WARMING
IN WARM SECTOR.

NO COOLING EXPECTED IN WAKE OF SURFACE LOW ON FRIDAY AND GIVEN AMPLE
SUNSHINE AND WARMER START SHOULD BE ABLE TO WARM BACK INTO THE LOWER
80S...IF NOT WARMER. WARM ADVECTION CONVECTION RETURNS FOR YET
ANOTHER ROUND OF NOCTURNAL CONVECTION OVER FORECAST AREA FRIDAY
NIGHT.

IN THE EXTENDED FORECAST...OUR ACTIVE WEATHER PATTERN THREATENS TO
CONTINUE THROUGH THE WEEKEND AND NEXT WEEK. THE TROUGH ANCHORED OVER
THE WEST COAST WILL SPIT OUT ANOTHER IN A SERIES OF STRONG SHORT
WAVES INTO THE MIDWEST LATE FRIDAY. THE MID AND LONG RANGE MODELS
ARE IN SOME DISAGREEMENT TO THE TIMING OF THE WAVE AS IT MOVES
THROUGH THE MIDWEST THIS WEEKEND. THE UKMET CONTINUES TO BE THE MOST
PROGRESSIVE..THE ECMWF IS OFFERING THE SLOWEST SOLUTION WHILE THE
GFS IS SOMEWHERE IN BETWEEN. I HAVE OPTED TO TO GO WITH THE GFS AS
IT PROVIDES A NICE COMPROMISE. THE GFS WOULD FOCUS OUR WEEKEND
THUNDERSTORM CHANCES IN THE SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING TIME FRAME. FOR NEXT WEEK I ADDED IN THUNDERSTORM CHANCES
FOR TUESDAY NIGHT AND WEDNESDAY. THE GFS DROPS ANOTHER WAVE INTO THE
MIDWEST TUESDAY NIGHT...AND GIVEN THE ACTIVE PATTERN OF LATE IM NOT
GOING TO DISAGREE.

CUTTER

1115 AM...
UPDATED TODAY/THIS EVENING TO ADJUST FOR CLOUDS AND TEMPERATURES AND
DROP MENTION OF ANY CHANCE OF EVENING SHOWERS/THUNDERSTORMS. LATEST
MODEL DATA INDICATES CONVECTIVE CHANCES TONIGHT MAY NOT BE AS GREAT
AS EARLIER THOUGHT. MAY NEED TO LOWER RAIN CHANCES OVERNIGHT. WILL
ASSESS MORE DATA BEFORE MAKING THIS CHANGE IF NEEDED. THURSDAY STILL
LOOKS LIKE A BUSY DAY FOR SIGNIFICANT SEVERE WEATHER EVENT ACROSS
FORECAST AREA. WARM FRONT AND DRYLINE WILL BE PRIMARY FOCI FOR
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

MJ

350 AM...
SATELLITE IMAGERY AND OBJECTIVE ANALYSIS SHOW ELONGATED LONGWAVE
TROUGH ACROSS WESTERN CONUS ANCHORED AROUND UPPER LOW LOCATED OVER
SOUTHERN ALBERTA/FAR NW MONTANA. SHORTWAVE NOTED LIFTING NORTHEAST
ACROSS UPPER MS RIVER VALLEY...WITH UPSTREAM SHORTWAVE MOVING ACROSS
CENTRAL CA. SURFACE ANALYSIS SHOWS FRONT EXTENDING FROM NEAR STL
INTO WESTERN AR AND BACK INTO NORTH TX...WITH RIDGE ACROSS CENTRAL
PLAINS.

AS CA SHORTWAVE PROPAGATES INTO DESERT SOUTHWEST TODAY SHORTWAVE
RIDGE AXIS PROGGED TO AMPLIFY ACROSS REGION...AS SURFACE RIDGE
SHIFTS ACROSS FORECAST AREA. SKIES SHOULD REMAIN MOSTLY SUNNY
THROUGHOUT DAY GIVEN AMPLIFYING RIDGE...HOWEVER DESPITE STRONG SOLAR
HEATING MAX TEMPS WILL BE HELD BACK SOMEWHAT BY LIMITED BOUNDARY
LAYER MIXING...GIVEN PROXIMITY OF SURFACE/850MB RIDGE. META SURFACE
TEMPS SEEM TO REFLECT THIS WELL.

AS RIDGE SHIFTS EAST THIS EVENING...STRONG MOISTURE RETURN PROGGED
TO SET UP OVERNIGHT. TIGHT 850MB THETA-E GRADIENT PROGGED TO LIFT
NORTHWARD ACROSS FORECAST AREA ALONG NOSE OF STRENGTHENING LOW LEVEL
JET. WITH INCREASING 850MB MOISTURE UNDERNEATH 7-7.5 C/KM 700-500MB
LAPSE RATES...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE FOR
CONVECTION AFTER MIDNIGHT...INCLUDING THE POTENTIAL FOR A FEW STORMS
TO PRODUCE LARGE HAIL.

SETUP FOR THURSDAY LOOKS EERILY SIMILAR TO LAST SUNDAY...AS
SHORTWAVE AMPLIFIES ACROSS REGION WHILE WARM FRONT LIFTS NORTH
ACROSS FORECAST AREA DURING THE AFTERNOON...AND DRYLINE SURGES EAST
ACROSS EASTERN KANSAS. ONCE AGAIN INSTABILITY/SHEAR PARAMETERS LOOK
FAVORABLE FOR SUPERCELLS WITH ATTENDANT THREAT FOR LARGE
HAIL/DAMAGING WINDS AND POSSIBLY TORNADOES.

SEAMAN

400 PM...
LATEST SURFACE ANALYSIS SHOWING WARM FRONT JUST COMING UP TO
SOUTHERNMOST PORTION OF CWA.  EARLIER THIS MORNING...CONVECTION
FIRED UP NORTH OF THIS FRONT...BUT JUST SOUTH OF CWA /LIKE 10
MILES/.  THIS AFTERNOON...ACTIVITY IS HELPED ALONG BY SHORTWAVE
AND CURRENTLY MOVING EAST...STRONGEST STORMS ARE IN THE SOUTH
CLOSEST TO WARM FRONT.  AS SHORTWAVE MOVES EAST...EXPECTING
CONVECTION TO TAPER OFF THIS EVENING.

FRONT DOESNT GO VERY FAR.  IT ENDS UP ALONG THE MO/ARKANSAS BORDER
BY MORNING...WITH WEAK SFC HIGH OVER US ON WED.  BY WED
NIGHT...STRONG LLVL JET AND ISENTROPIC LIFT WILL GENERATE
THUNDERSTORMS AROUND MIDNIGHT OR SO IN SOUTHERN PORTIONS OF CWA AND
SPREADING NORTH OVERNIGHT.  AS LOW DEVELOPS JUST TO OUR
WEST...SEVERE WEATHER IS DEPENDENT ON WHERE THAT PESKY SFC BOUNDARY
ENDS UP THURSDAY AFTERNOON.  CURRENTLY LOOKS LIKE ANOTHER ROUND OF
SVR WX IS POSSIBLE.  ETA PROGGED HODOGRAPH HAS NICE CURVATURE...LI/S
ARE WELL BELOW ZERO AND NO CAP.  SHORTWAVES AND WAVERING BOUNDARIES
CONTINUE TO AFFECT US THROUGH THE END OF THE EXTENDED.  FRIDAY
SHOULD BE DRY. BUT BY LATE THAT NIGHT...ANOTHER SFC LOW SETS UP AND
LIKELY ANOTHER ROUND OF SEVERE WEATHER ON SATURDAY.

TEMPERATURES REMAIN RIGHT AROUND CLIMO.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 8, 5:00 AM CST, 3 hours 21 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 8 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS
EVENING WITH A THREAT OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS.  THESE
STORMS WILL MOVE NORTH OF A MARYVILLE TO KIRKSVILLE BY EARLY
AFTERNOON. OTHERWISE A WARM FRONT WILL LIFT NORTHWARD ACROSS THE
REGION TODAY...WHILE A DRYLINE SETS UP ACROSS EASTERN KANSAS. THESE
BOUNDARIES WILL PROVIDE A FOCUSING MECHANISM FOR THE RAPID
DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS
EVENING. INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR
TORNADIC SUPERCELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO EXPECTED SATURDAY. SOME OF THESE STORMS MAY
ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, May 8, 3:13 AM CST, 5 hours 8 minutes before
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-044>046-
081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 297...IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...
CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE...
PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...KIRKSVILLE...
MARSHALL...MARYVILLE...MOBERLY...OLATHE...ROCKPORT...SEDALIA...ST
JOSEPH...TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SEAMAN
Local storm report, May 8, 8:08 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 AM    OSAWATOMIE                KS   .88 INCH HAIL
05/08/03   MIAMI                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

30 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Cass

When
May 8, 8:21 AM CST
Where
Cass County, 1 mi S of Belton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -94.533

Hail, Jackson

When
May 8, 9:07 AM CST
Where
Jackson County, Oak Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -94.133

Thunderstorm Wind, Lafayette

When
May 8, 9:50 AM CST
Where
Lafayette County, Higginsville
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.083, -93.733

Hail, Lafayette

When
May 8, 10:18 AM CST
Where
Lafayette County, Waverly
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.217, -93.533

Hail, Saline

When
May 8, 10:20 AM CST
Where
Saline County, Marshall
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.133, -93.200

Hail, Saline

When
May 8, 10:30 AM CST
Where
Saline County, Marshall
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -93.200

Thunderstorm Wind, Saline

When
May 8, 10:30 AM CST
Where
Saline County, 2 mi SW of Napton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.033, -93.117

Hail, Saline

When
May 8, 10:50 AM CST
Where
Saline County, Slater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -93.067

Hail, Howard

When
May 8, 11:10 AM CST
Where
Howard County, 5 mi W of Fayette
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -92.800

Also a wind gust to 60 mph reported.

Hail, Grundy

When
May 8, 11:40 AM CST
Where
Grundy County, Trenton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Jackson

When
May 8, 4:35 PM CST
Where
Jackson County, 5 mi S of Kansas City Downtown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -94.600

Hail, Caldwell

When
May 8, 4:44 PM CST
Where
Caldwell County, 1 mi E of Polo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -94.033

Hail, Caldwell

When
May 8, 5:00 PM CST
Where
Caldwell County, Breckenridge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -93.817

Hail, Grundy

When
May 8, 5:21 PM CST
Where
Grundy County, Trenton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Atchison

When
May 8, 6:00 PM CST
Where
Atchison County, Tarkio
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -95.383

Hail, Sullivan

When
May 8, 6:31 PM CST
Where
Sullivan County, Milan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -93.117

Thunderstorm Wind, Cass

When
May 8, 7:45 PM CST
Where
Cass County, 2 mi S of Harrisonville
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.617, -94.350

Hail, Nodaway

When
May 8, 7:47 PM CST
Where
Nodaway County, 1 mi N of Maryville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -94.867

Hail, Bates

When
May 8, 7:50 PM CST
Where
Bates County, Adrian
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.400, -94.350

Hail, Cass

When
May 8, 7:54 PM CST
Where
Cass County, Archie
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -94.367

Hail, Bates

When
May 8, 7:57 PM CST
Where
Bates County, Adrian
Measured
4 in hail
Property damage
$6.8 million
Reported by
GENERAL PUBLIC
Coordinates
38.400, -94.350

Large hail damaged 1,100 homes and 750 cars.

Hail, Bates

When
May 8, 7:58 PM CST
Where
Bates County, Adrian
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -94.350

Hail, Bates

When
May 8, 8:00 PM CST
Where
Bates County, Adrian
Measured
2.5 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
38.400, -94.350

Hail, Cass

When
May 8, 8:00 PM CST
Where
Cass County, 1 mi SW of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -94.217

Hail, Bates

When
May 8, 8:00 PM CST
Where
Bates County, Adrian
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -94.350

Hail, Bates

When
May 8, 8:00 PM CST
Where
Bates County, Butler
Measured
2.5 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -94.333

Hail, Johnson

When
May 8, 8:01 PM CST
Where
Johnson County, Kingsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -94.083

Hail, Cass

When
May 8, 8:05 PM CST
Where
Cass County, Dayton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -94.200

Hail, Cass

When
May 8, 8:05 PM CST
Where
Cass County, 5 mi SE of Garden City
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.517, -94.133

Hail, Pettis

When
May 8, 8:15 PM CST
Where
Pettis County, Dresden
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -93.350

Tornado, Henry

When
May 8, 8:21 PM CST to 8:22 PM CST
Where
Henry County, 4 mi N of Urich
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -94.000

Tornado reported in open country of Henry county by spotters. The tornado moved into Johnson county.

Tornado, Johnson

When
May 8, 8:22 PM CST to 8:24 PM CST
Where
Johnson County, 12 mi W of Chilhowee
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -94.083

Tornado from Henry county, entered Johnson county and lifted with only rural tree damage noted.

Hail, Johnson

When
May 8, 8:23 PM CST
Where
Johnson County, 2 mi S of Medford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -94.000

Hail, Johnson

When
May 8, 8:48 PM CST
Where
Johnson County, 2 mi S of Warrensburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -93.750

Tornado, Johnson

When
May 8, 9:00 PM CST to 9:04 PM CST
Where
Johnson County, 5 mi SE of Warrensburg
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.717, -93.683

Brief tornado touchdown in open country. Some minor tree damage noted.

Thunderstorm Wind, Johnson

When
May 8, 9:08 PM CST
Where
Johnson County, (Szl)whiteman Afb
Measured
90 kt (104 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.717, -93.550

Thunderstorm Wind, Pettis

When
May 8, 9:15 PM CST
Where
Pettis County, 8 mi N of Sedalia
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -93.233

Also hail up to 13/4 inch in diameter.

Thunderstorm Wind, Saline

When
May 8, 9:30 PM CST
Where
Saline County, Nelson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -93.050

Hail, Howard

When
May 8, 9:50 PM CST
Where
Howard County, Fayette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.150, -92.700

Thunderstorm Wind, Cooper

When
May 8, 9:55 PM CST
Where
Cooper County, Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359881, 5359882, 5359868, 5359869, 5359873, 5359874, 5359875, 5359876, 5359776, 5359036, 5359778, 5359029, 5359030, 5359037, 5359024, 5359877, 5359031, 5359870, 5359025, 5359032, 5359026, 5359027, 5359028, 5359033, 5359878, 5359880, 5359862, 5359034, 5359879, 5359871, 5359775, 5359864, 5359863, 5359865, 5359866, 5359867, 5359872, 5359883, 5359777, 5359035.